Alert archive / Virginia / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 372, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Aug 8, 2011, 5:12 PM EDT for Hawkins County, Sullivan County, Tennessee; Scott County, Washington County, City of Bristol, Virginia. It was in force for 48 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 8, 2011, 5:12 PM EDT (21:12 UTC)
- Expired
- Aug 8, 2011, 6:00 PM EDT
- In force
- 48 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Hawkins County, TN, Sullivan County, TN, City of Bristol, VA, Scott County, VA, Washington County, VA
The radar
The Knoxville radar (KMRX), 114 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 8, 5:40 PM EDT | TSTM WND DMG | 2 W Bloomingdale, TN | TREE DOWN ON MONTANA AVE. |
| Aug 8, 5:50 PM EDT | TSTM WND DMG | Bristol Va, VA | TREE DOWN IN CITY OF BRISTOL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 28 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.2 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 552 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 1143 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
563
WUUS54 KMRX 082112
SVRMRX
TNC073-163-VAC169-191-520-082200-
/O.NEW.KMRX.SV.W.0372.110808T2112Z-110808T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
512 PM EDT MON AUG 8 2011
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EXTREME EASTERN HAWKINS COUNTY IN EAST TENNESSEE...
SULLIVAN COUNTY IN EAST TENNESSEE...
SCOTT COUNTY IN SOUTHWEST VIRGINIA...
WASHINGTON COUNTY IN SOUTHWEST VIRGINIA...
CITY OF BRISTOL IN SOUTHWEST VIRGINIA...
* UNTIL 600 PM EDT
* AT 509 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
WEBER CITY...OR NEAR GATE CITY...AND MOVING EAST AT 20 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
BRISTOL TN...BRISTOL VA...COLONIAL HEIGHTS...BLOOMINGDALE...
HILTONS...TRI-CITY AIRPORT...BLOUNTVILLE...BENHAMS AND BLUFF CITY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 3673 8196 3641 8227 3657 8280 3673 8240
3673 8234 3671 8233 3673 8230
TIME...MOT...LOC 2112Z 278DEG 16KT 3662 8251
$$1 follow-up statement
789
WWUS54 KMRX 082136
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
536 PM EDT MON AUG 8 2011
TNC073-163-VAC169-191-520-082200-
/O.CON.KMRX.SV.W.0372.000000T0000Z-110808T2200Z/
SULLIVAN TN-HAWKINS TN-SCOTT VA-WASHINGTON VA-CITY OF BRISTOL VA-
536 PM EDT MON AUG 8 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR CITY OF BRISTOL...WASHINGTON...SCOTT...EASTERN HAWKINS AND
SULLIVAN COUNTIES...
AT 533 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR BLOUNTVILLE...OR 8 MILES WEST OF BRISTOL TN...MOVING
EAST AT 20 MPH.
LOCATIONS IN THE WARNING INCLUDE...
BRISTOL TN...BRISTOL VA...BLUFF CITY AND BENHAMS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 3673 8196 3641 8227 3657 8280 3673 8240
3673 8234 3671 8233 3673 8230
TIME...MOT...LOC 2137Z 278DEG 16KT 3658 8232
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 2:50 PM EDT, 2 hours 22 minutes earlier.
Area forecast discussion, Aug 8, 2:50 PM EDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 250 PM EDT MON AUG 8 2011 .SHORT TERM (TONIGHT AND TUESDAY)...MODERATE INSTABILITY AND UPPER LEVEL IMPULSE HAS ALLOWED FOR STORM ORGANIZATION ALONG A LINE WHICH IS BISECTING THE FORECAST AREA FROM NORTH TO SOUTH. EXPECT THIS LINE TO BE LARGELY EAST OF THE REGION BY 00Z TUESDAY. ALLOWED FOR POSSIBILITY OF SCATTERED CONVECTION DURING THE EVENING BUT TRIED TO INDICATE BETTER COVERAGE OF SHOWERS AND THUNDERSTORMS LATER TONIGHT AS THE MIDWEST CONVECTIVE COMPLEX SHIFTS STEADILY EAST ACROSS THE MID SOUTH. PLACED THE HIGHEST CHANCE OF CONVECTION ON TUESDAY WITH THE MAIN BODY OF THE SHORTWAVE TROUGH MOVING ACROSS THE SOUTHERN APPALACHIANS. RAISED POPS TO LIKELY FOR THIS EVENT. NOT ENTIRELY SURE THAT THERE WILL BE WIDESPREAD SEVERE CONVECTION WITH THIS EVENT AS MORNING TIMING WOULD LIKELY LIMIT INSTABILITY. CONCERNING TEMPERATURE GUIDANCE WENT A LITTLE ABOVE THE MILDEST SUGGESTED MINS WHILE OPTING FOR THE COOLEST MOS MAXES DUE TO EXPECTED CLOUDS AND PRECIP ON TUESDAY. && .LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)...MODELS REMAIN FAIRLY CONSISTENT IN DEPICTING FIRST OF TWO FRONTAL BOUNDARIES IN THE FORECAST PERIOD MOVING THROUGH THE FORECAST AREA BETWEEN 06-12Z WEDNESDAY. WILL CONTINUE WITH LOWER CHANCE/SLIGHT CHANCE POPS ACROSS NORTHERN COUNTIES AND SOUTHWEST VIRGINIA/TRI CITIES AREA OVERNIGHT TUESDAY NIGHT/WEDNESDAY AM. WILL CONTINUE WITH HIGHER CHANCE POPS FOR REST OF THE FORECAST AREA DURING THIS TIME PERIOD. THE FRONT IS PROGGED TO CONTINUE WITH A SOUTH/SOUTHEAST MOVEMENT ON THROUGH THE FORECAST AREA AND WILL CONTINUE WITH SCENARIO OF KEEPING AREA DRY THROUGH FRIDAY...WITH DRIER NORTHWEST FLOW EXPECTED. AS UPPER RIDGE SHIFTS EAST BY SATURDAY...FORECAST AREA SHOULD BE IN INCREASING SOUTHWEST FLOW AND INCREASE OF LOW-MID LEVEL MOISTURE AS PER GFS FORECAST SOUNDINGS. WILL CONTINUE WITH AT LEAST CHANCE POPS FOR THE AREA...AS NEXT COLD FRONT MOVES SOUTHEAST THROUGH THE OHIO AND INTO THE TENNESSEE VALLEY BY BETWEEN 00Z-12Z SUNDAY. WILL UP POPS FOR SHOWERS AND THUNDERSTORMS INTO CHANCE CATEGORY FOR FORECAST AREA DUE TO EXPECTED TIMING OF FRONT MOVING SOUTHEAST THROUGH THE AREA ON SUNDAY AND EXPECTED LOW LEVEL MOISTURE INCREASE. UPPER TROUGH AND HIGH PRESSURE AT SURFACE WILL BUILD INTO THE REGION BY SUNDAY...WITH HIGH PRESSURE REMAINING IN CONTROL OF TENNESSEE VALLEY WEATHER THROUGH MONDAY. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 74 93 70 92 66 / 50 40 50 10 0 KNOXVILLE MCGHEE TYSON AIRPORT, TN 72 91 69 89 62 / 50 40 40 10 0 OAK RIDGE, TN 72 91 68 88 62 / 50 40 40 10 0 TRI CITIES AIRPORT, TN 69 89 63 86 57 / 50 30 30 10 0 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && TH/TT
Hazardous weather outlook, Aug 8, 5:00 AM EDT, 12 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 500 AM EDT MON AUG 8 2011 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-091000- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 500 AM EDT (400 AM CDT) MON AUG 8 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT AN ORGANIZED COMPLEX OF THUNDERSTORMS FROM THE MID MISSISSIPPI RIVER VALLEY IS EXPECTED TO MOVE INTO THE SOUTHERN APPALACHIAN REGION THIS AFTERNOON AND EVENING. THIS SYSTEM WILL BRING THE POSSIBILITY OF DAMAGING WINDS...FREQUENT CLOUD TO GROUND LIGHTNING...AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ANOTHER ORGANIZED COMPLEX OF THUNDERSTORMS FROM THE MID MISSISSIPPI RIVER VALLEY IS EXPECTED TO MOVE INTO THE SOUTHERN APPALACHIAN REGION ON TUESDAY. THIS SYSTEM WILL AGAIN BRING THE POSSIBILITY OF DAMAGING WINDS...FREQUENT CLOUD TO GROUND LIGHTNING...AND LOCALLY HEAVY RAINFALL. A STRONG COLD FRONT WILL MOVE THROUGH THE SOUTHERN APPALACHIAN REGION ON SATURDAY...BRINGING THE POSSIBILITY OF STRONG TO SEVERE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...AND AGAIN ON TUESDAY. DMG
In the hours before
Local storm report, Aug 8, 3:46 PM EDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
346 PM EDT MON AUG 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM TSTM WND DMG 1 E SEVIERVILLE 35.89N 83.56W
08/08/2011 SEVIER TN TRAINED SPOTTER
FEW TREES DOWN.
&&Local storm report, Aug 8, 3:57 PM EDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
357 PM EDT MON AUG 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND DMG DANDRIDGE 36.02N 83.42W
08/08/2011 JEFFERSON TN LAW ENFORCEMENT
TREE AND SEVERAL POWER LINES DOWN.
&&Local storm report, Aug 8, 4:14 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
414 PM EDT MON AUG 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM BLIZZARD 1 S MOHAWK 36.18N 83.06W
08/08/2011 GREENE TN LAW ENFORCEMENT
SEVERAL TREES DOWN.
&&Local storm report, Aug 8, 4:18 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
418 PM EDT MON AUG 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM TSTM WND DMG 3 E MURPHY 35.09N 83.97W
08/08/2011 CHEROKEE NC TRAINED SPOTTER
TREES AND POWER LINES DOWN.
&&Local storm report, Aug 8, 4:20 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MORRISTOWN TN
420 PM EDT MON AUG 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM TSTM WND DMG 1 S MOHAWK 36.18N 83.06W
08/08/2011 GREENE TN LAW ENFORCEMENT
SEVERAL TREES DOWN.
&&Local storm report, Aug 8, 4:57 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
457 PM EDT MON AUG 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM TSTM WND DMG PENNINGTON GAP 36.76N 83.03W
08/08/2011 LEE VA LAW ENFORCEMENT
FEW TREES DOWN.
&&The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 1:29 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Campbell, Knox, Loudon, Morgan, Roane and 2 more | 61 min |
| Aug 8, 1:50 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Loudon, McMinn, Monroe, Polk | 55 min |
| Aug 8, 2:11 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Knox, Sevier | 64 min |
| Aug 8, 2:29 PM EDT | Severe Thunderstorm Warning | MRX | Campbell, Claiborne, Grainger, Jefferson, Knox, Sevier and 1 more | 61 min |
| Aug 8, 3:02 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Jefferson, Sevier | 58 min |
| Aug 8, 3:15 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Grainger, Greene, Hamblen, Hawkins, Jefferson | 60 min |
| Aug 8, 3:57 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Greene, Unicoi, Washington | 63 min |
| Aug 8, 4:25 PM EDT | Severe Thunderstorm Warning | MRX | Campbell, Claiborne, Hancock, Hawkins, Union | 65 min |
| Aug 8, 5:42 PM EDT | Severe Thunderstorm Warning | MRX | Carter, Johnson, Sullivan, Washington | 63 min |
| Aug 8, 5:45 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Campbell, Scott, Union | 45 min |
| Aug 8, 6:43 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Knox, Sevier | 62 min |
| Aug 8, 7:43 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Sevier | 32 min |
| Aug 8, 3:45 PM EDT | Severe Thunderstorm Warning | MRX | Wise, City of Norton | 60 min |
| Aug 8, 4:50 PM EDT | Severe Thunderstorm Warning | MRX | Russell, Scott, Wise, City of Norton | 55 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2011Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.